Alert archive / Iowa / High Wind Watches in 2008

High Wind Watch 1, NWS La Crosse, WI

October 25, 20084 counties in Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this high wind watch at Oct 25, 2008, 2:08 PM CDT for 4 counties in Iowa; Mower County, Minnesota. It took effect at Oct 26, 2008, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2008, 2:08 PM CDT (19:08 UTC)
In effect from
Oct 26, 2008, 7:00 AM CDT
Expired
Oct 26, 2008, 3:38 AM CDT
In force
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KARX 251908
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SAT OCT 25 2008

...STRONG WEST TO NORTHWEST WINDS EXPECTED SUNDAY INTO SUNDAY
NIGHT...

.A PUSH OF COLD AIR AND SUPPORT OF A STRONG JET STREAM ALOFT WILL
PRODUCE NORTHWEST WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS
AROUND 45 MPH ACROSS MUCH OF THE AREA SUNDAY INTO SUNDAY NIGHT.
LOCALLY STRONGER WINDS ARE POSSIBLE OVER THE HIGHER TERRAIN OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE WINDS WILL START TO
SUBSIDE SOMEWHAT LATE SUNDAY NIGHT.

IAZ010-011-029-030-MNZ079-086>088-095-096-WIZ017-029-032>034-
041>044-053>055-061-260315-
/O.NEW.KARX.WI.Y.0005.081026T1200Z-081027T0600Z/
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-
FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...
ROCHESTER...WINONA...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...
LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
208 PM CDT SAT OCT 25 2008

...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 1 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM SUNDAY TO 1 AM CDT
MONDAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH WILL BE
SEEN ACROSS THE ADVISED AREA SUNDAY INTO SUNDAY NIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

IAZ008-009-018-019-MNZ094-260315-
/O.NEW.KARX.HW.A.0001.081026T1200Z-081027T0600Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-MOWER-
INCLUDING THE CITIES OF...CHARLES CITY...AUSTIN
208 PM CDT SAT OCT 25 2008

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT. 

NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS POSSIBLY APPROACHING 55 MPH
WILL BE SEEN ACROSS THE WATCH AREA SUNDAY INTO SUNDAY NIGHT.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

DAS

WEATHER.GOV/LACROSSE
2 follow-up statements
000 
WWUS73 KARX 260106
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT SAT OCT 25 2008

...STRONG WEST TO NORTHWEST WINDS EXPECTED SUNDAY INTO SUNDAY
NIGHT...

.A STRONG COLD FRONT WILL SURGE THROUGH THE REGION OVERNIGHT.
MUCH COOLER AIR...ALONG WITH THE SUPPORT OF STRONG JET STREAM
WINDS ALOFT WILL RESULT IN STRONG AND GUSTY NORTHWEST WINDS IN
THE 25 TO 35 MPH RANGE...WITH GUSTS OF 45 TO 50 MPH ACROSS MUCH
OF THE AREA. THE STRONGEST WINDS ARE EXPECTED FROM MID-MORNING
THROUGH MID-LATE AFTERNOON SUNDAY...SLOWLY DIMINISHING SUNDAY
EVENING. LOCALLY STRONGER WINDS ARE POSSIBLE OVER THE HIGHER
TERRAIN OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. WIND SPEEDS
ARE EXPECTED TO SUBSIDE SOMEWHAT LATE SUNDAY NIGHT.


IAZ010-011-029-030-MNZ079-086>088-095-096-WIZ017-029-032>034-
041>044-053>055-061-260915-
/O.CON.KARX.WI.Y.0005.081026T1200Z-081027T0600Z/
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-
FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...
ROCHESTER...WINONA...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...
LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
806 PM CDT SAT OCT 25 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 1 AM CDT
MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 1 AM CDT
MONDAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH WILL BE
SEEN ACROSS THE ADVISED AREA SUNDAY INTO SUNDAY NIGHT.

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

IAZ008-009-018-019-MNZ094-260915-
/O.CON.KARX.HW.A.0001.081026T1200Z-081027T0600Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-MOWER-
INCLUDING THE CITIES OF...CHARLES CITY...AUSTIN
806 PM CDT SAT OCT 25 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM CDT SUNDAY THROUGH
LATE SUNDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM CDT SUNDAY THROUGH
LATE SUNDAY NIGHT. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS POSSIBLY APPROACHING
55 MPH WILL BE SEEN ACROSS THE WATCH AREA SUNDAY INTO SUNDAY
NIGHT. AS THE LATEST DATA IS ANALYZED OVERNIGHT...IF WINDS APPEAR
THEY MAY BE EVEN HIGHER...A HIGH WIND WARNING WOULD BE WARRANTED.
IF WIND SPEEDS LOOK TO BE A LITTLE LOWER THAN THIS...A WIND
ADVISORY WILL BE ISSUED. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS...TO SEE IF A WARNING OR ADVISORY ARE ISSUED OVERNIGHT. 

$$

MW 

WEATHER.GOV/LACROSSE
000 
WWUS73 KARX 260838
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT SUN OCT 26 2008

...STRONG WEST TO NORTHWEST WINDS EXPECTED TO DEVELOP THIS
MORNING...

.STRONG WEST AND NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS
THE UPPER MISSISSIPPI RIVER VALLEY THIS MORNING...AND THEN
CONTINUE INTO THE AFTERNOON AND EARLY EVENING. THESE WINDS ARE
DEVELOPING IN THE WAKE OF COLD FRONT THAT MOVED THROUGH THE AREA
EARLIER THIS MORNING. SUSTAINED WINDS WILL LIKELY CLIMB INTO THE
25 TO 35 MPH RANGE BETWEEN 9 AM AND 11 AM THIS MORNING...AND THEN
REMAIN IN THIS RANGE THROUGH THIS AFTERNOON. WINDS WILL LIKELY
GUST INTO THE 40 TO 45 MPH RANGE ACROSS WESTERN WISCONSIN...AND
THE 45 TO 50 MPH RANGE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. WITH THE HIGHEST SUSTAINED WINDS AND WIND GUSTS REMAINING
TO OUR WEST AND SOUTH...THE HIGH WIND WATCH WHICH WAS IN EFFECT
FOR MOWER COUNTY IN SOUTHEAST MINNESOTA...AND
CHICKASAW...FLOYD...HOWARD... AND MITCHELL COUNTIES IN NORTHEAST
IOWA HAS BEEN REPLACED WITH A WIND ADVISORY.

THE STRONG WINDS ARE EXPECTED TO QUICKLY DIMINISH THIS EVENING AS
THE STRONG SURFACE PRESSURE GRADIENT SHIFTS SOUTH OF THE REGION.

IAZ008-009-018-019-MNZ094-261645-
/O.UPG.KARX.HW.A.0001.081026T1200Z-081027T0600Z/
/O.EXB.KARX.WI.Y.0005.081026T1400Z-081027T0600Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-MOWER-
INCLUDING THE CITIES OF...CHARLES CITY...AUSTIN
338 AM CDT SUN OCT 26 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 1 AM CDT
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SUSTAINED WEST AND NORTHWEST WINDS WILL CLIMB INTO THE 25 TO 
35 MPH RANGE BETWEEN 9 AM AND 11 AM THIS MORNING...AND THEN REMAIN
IN THIS RANGE THROUGH THIS AFTERNOON. IN ADDITION...THESE WINDS
WILL LIKELY GUST INTO THE 45 TO 50 MPH RANGE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

IAZ010-011-029-030-MNZ079-086>088-095-096-WIZ017-029-032>034-
041>044-053>055-061-261645-
/O.EXT.KARX.WI.Y.0005.081026T1400Z-081027T0600Z/
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-
FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...
ROCHESTER...WINONA...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...
LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
338 AM CDT SUN OCT 26 2008

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 1 AM CDT
MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 9 AM THIS MORNING TO 1 AM
CDT MONDAY. 

SUSTAINED WEST AND NORTHWEST WINDS WILL CLIMB INTO THE 25 TO 
35 MPH RANGE BETWEEN 9 AM AND 11 AM THIS MORNING...AND THEN REMAIN
IN THIS RANGE THROUGH THIS AFTERNOON. THESE WINDS WILL LIKELY
GUST INTO THE 40 TO 45 MPH RANGE ACROSS WESTERN WISCONSIN...AND 
INTO THE 45 TO 50 MPH RANGE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BOYNE

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this high wind watch went out at Oct 25, 11:58 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 25, 11:58 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT SAT OCT 25 2008

.UPDATE...

ATTENTION MEDIA...BELOW ARE PRELIM HEADLINES FOR SUNDAY WIND
EVENT. SUBJECT TO SOME TWEAKING BUT FEEL PRETTY FIRM AS OF NOW ON
THIS ALIGNMENT. ENOUGH UNCERTAINTY THAT BRIEF 50KT GUSTS POSSIBLE
SUNDAY MORNING/EARLY AFTN ACROSS SWRN FORECAST AREA FOR POSSIBLE
HIGH WIND WARNING...THUS WATCH THERE TO COLLABORATE WITH HEADLINES
TO BE ISSUED BY WFOS DMX/MPX.

BINAU

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 7 AM SUNDAY TO 1 AM CDT MONDAY FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-
     WIZ053-WIZ054-WIZ055-WIZ061.

MN...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR MNZ094.

     WIND ADVISORY FROM 7 AM SUNDAY TO 1 AM CDT MONDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ095-MNZ096.

IA...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR IAZ008-IAZ009-IAZ018-IAZ019.

     WIND ADVISORY FROM 7 AM SUNDAY TO 1 AM CDT MONDAY FOR IAZ010-
     IAZ011-IAZ029-IAZ030.

&&
Hazardous weather outlook, Oct 25, 4:59 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
459 AM CDT SAT OCT 25 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
459 AM CDT SAT OCT 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST AND NORTHWEST WINDS WILL BE FOUND ACROSS THE REGION ON
SUNDAY. SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH RANGE AND WIND
GUSTS WILL BE AROUND 45 MPH.

IT WILL CONTINUE TO BE BRISK ON SUNDAY NIGHT. AT THE SAME TIME...THE
TEMPERATURES WILL FALL INTO THE MID AND UPPER 20S. THE COMBINATION OF
THE WINDS AND TEMPERATURES WILL PRODUCE WIND CHILLS IN THE TEENS
FROM SUNDAY EVENING THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:08 PM CDTWind AdvisoryARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more30 hr

Nearby

High Wind Watches in Iowa, 2008High Wind Watches in Minnesota, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.